Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 161, NWS Springfield, MO

June 30, 1998McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 30, 1998, 6:26 AM CDT for McDonald County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 6:26 AM CDT (11:26 UTC)
Expired
Jun 30, 1998, 10:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 301129
FFWSGF
MOC119-301500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1000 AM CDT

* AT 619 AM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM
  MAY TO GOODMAN TO ANDERSON. THIS STORM WAS MOVING SOUTH TO
  SOUTHEAST AT 25 MPH.

  A COOPERATIVE OBSERVER IN ANDERSON REPORTS 1.75 INCHES OF RAIN FELL
  FROM 600 TO 615 AM.

* CLUSTERS OF THUNDERSTORMS CONTINUED TO FORM AND BACKBUILD TO THE
  NORTHWEST.  THIS IS CAUSING LOCALLY HEAVY RAINFALL FROM ANDERSON TO
  SENECA IN NEWTON COUNTY.  LATEST COMPOSITE RADAR AND SATELLITE
  PICTURES INDICATED STORMS CONTINUED TO BACKBUILD ALONG A SLOW MOVING
  COLD FRONT IN SOUTHEASTERN KANSAS.  THIS ACTIVITY WILL DUMP ANOTHER
  1 TO 3 INCHES OF RAIN OVER MCDONALD COUNTY...THEREFORE FLOODING IS
  LIKELY.

  SOME LOCATIONS THAT TYPICALLY FLOOD IN MCDONALD COUNTY INCLUDE:

  HIGHWAY 76 2 MILES WEST OF ANDERSON AND 1 MILE EAST OF OKLAHOMA
  STATE LINE.
  HIGHWAY 43 1 MILE EAST OF TIFF CITY

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:50 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 2:50 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT TUE JUN 30 1998

QUICK AFD DUE TO WX
1ST PD CONCERNS...WHAT TO DO WITH POPS.

06Z SFC MAP HAS CDFNT IN NW MO WITH LO ALONG KS/OK BORDER S OF ICT.
88D RETURNS SHOW CONVECTION DECREASING IN AREAL COVERAGE AND
INTENSITY DUE TO WEAK UPPER LEVEL DYNAMICS.  HOWEVER A FEW STORMS
STILL CAPABLE OF SEVERE WX FOR THE NEXT FEW HOURS.

FRONT IS PROGGED TO STALL OVER NRN AR AND THEN MOVE BACK AS A WARM
FRONT BY WEDNESDAY NIGHT/THURSDAY.  LOOKS LIKE THE OLD PARTLY CLOUDY
WITH A 30 POP TYPE OF FCST FOR REST OF WEEK. MODELS GD AGREEMENT WITH
NW FLOW THRU FCST PD WITH RIDGE IN WRN STATES AND TROF IN THE E. NEXT
CHC OF PCPN LOOKS TO BE LATE WEDNESDAY AS VORT MAX DROPS INTO WRN AR.

AS FOR POPS...MENTION 30 POPS FOR MORNING PD FOR ALL CW EXCEPT NRN
ZONES AND WL KEEP A MORNING CHC OF POPS FOR THEM.  TEMPERATURES WILL
BE A TAD COOLER WITH DEWPOINTS IN MID/UPPER 60S.  SO LONG TO HEAT
ADVISORIES.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)
NOT MUCH CHANGE FROM LAST NIGHT FCST PACKAGE.

SE KS/JLN/SGF/UNO...
.TODAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. HIGH NEAR 90.  SOUTHWEST WIND SHIFTING TO NORTHWEST AT
10 TO 15 MPH.

AIZ/VIH...
.TODAY...30 PERCENT CHANCE OF MORNING SHOWERS AND THUNDERSTORMS...
OTHERWISE BECOMING MOSTLY SUNNY.  HIGH MID 80S.  NORTHWEST WIND 10 TO
15 MPH.

SGF BE 089/066 085/068 090 07313
JLN BE 091/069 087/070 092 07313

SS

In the hours before

Special weather statement, Jun 30, 4:15 AM CDT, 2 hours 11 minutes before
KSZ073-097-101-MOZ066-077>083-088>098-101>106-301000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT TUE JUN 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DENT              DOUGLAS
GREENE            HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHERN MISSOURI HAS EXPIRED...

THE AREAL COVERAGE OF THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER
LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS AND INTO EXTREME
SOUTHWEST MISSOURI.  THESE STORMS CONTINUES TO MOVE OVER THE SAME
AREA AND ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR.

FLASH FLOODING WILL BE POSSIBLE OF AREA STREAMS AND
CREEKS...ESPECIALLY LOW WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FUnRTHER WEATHER UPDATES.

SHUMWAY
Special weather statement, Jun 30, 4:15 AM CDT, 2 hours 11 minutes before
KSZ073-097-101-MOZ066-077>083-088>098-101>106-301000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT TUE JUN 30 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DENT              DOUGLAS
GREENE            HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHERN MISSOURI HAS EXPIRED...

THE AREAL COVERAGE OF THUNDERSTORMS CONTINUES TO DECREASE...HOWEVER
LINE OF THUNDERSTORMS OVER SOUTHEAST KANSAS AND INTO EXTREME
SOUTHWEST MISSOURI.  THESE STORMS CONTINUES TO MOVE OVER THE SAME
AREA AND ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN PER HOUR.

FLASH FLOODING WILL BE POSSIBLE OF AREA STREAMS AND
CREEKS...ESPECIALLY LOW WATER BRIDGES.

STAY TUNED TO THIS STATION FOR FUnRTHER WEATHER UPDATES.

SHUMWAY
Local storm report, Jun 30, 5:39 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
539 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    ASBURY                    MO    WIND DAMAGE
06/30/98   JASPER                          TREES AND LIMBS DOWN

0322 AM    1 E GALENA                KS    63 MPH TSTM GUST
06/30/98   CHEROKEE

0337 AM    JOPLIN ARPT               MO    65 MPH TSTM GUST
06/30/98   JASPER
Local storm report, Jun 30, 5:39 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
539 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    ASBURY                    MO    WIND DAMAGE
06/30/98   JASPER                          TREES AND LIMBS DOWN

0322 AM    1 E GALENA                KS    63 MPH TSTM GUST
06/30/98   CHEROKEE

0337 AM    JOPLIN ARPT               MO    65 MPH TSTM GUST
06/30/98   JASPER
Local storm report, Jun 30, 6:13 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
613 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    PINEVILLE                 MO    WIND DAMAGE
06/30/98   MCDONALD                        WIDESPREAD WIND DAMAGE
                                           ACROSS MCDONALD
                                           COUNTY...NUMEROUS POWER
                                           LINES AND TREES DOWN
Local storm report, Jun 30, 6:13 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
613 AM CDT TUE JUN 30 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    PINEVILLE                 MO    WIND DAMAGE
06/30/98   MCDONALD                        WIDESPREAD WIND DAMAGE
                                           ACROSS MCDONALD
                                           COUNTY...NUMEROUS POWER
                                           LINES AND TREES DOWN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 10:35 PM CDTSevere Thunderstorm WarningSGFVernon65 min
Jun 29, 11:17 PM CDTSevere Thunderstorm WarningSGFBarton63 min
Jun 29, 11:38 PM CDTSevere Thunderstorm WarningSGFVernon52 min
Jun 29, 11:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Jasper66 min
Jun 30, 12:06 AM CDTSevere Thunderstorm WarningSGFLawrence64 min
Jun 30, 3:01 AM CDTSevere Thunderstorm WarningSGFJasper49 min
Jun 30, 3:56 AM CDTSevere Thunderstorm WarningSGFBarry, Newton64 min
Jun 30, 3:57 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jun 30, 3:57 AM CDTFlash Flood WarningSGFBarton6 hr
Jun 30, 4:20 AM CDTSevere Thunderstorm WarningSGFMcDonald65 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.